The Food and Drug Administration is investigating 10 infant deaths that may be related to use of homeopathic teething gels and tablets.
In addition, officials said, the agency has received numerous reports of seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness and agitation after children were given homeopathic teething products.
The gels and tablets are used to blunt the discomfort felt by teething babies. The F.D.A. warned parents last month to stop using the products, which are manufactured or distributed by CVS, Hyland’s Homeopathic and other companies.
The agency does not have the power to recall homeopathic teething products, said Lyndsay Meyer, a spokeswoman for the F.D.A. But “sometimes after further analysis, the adverse events may inform agency decisions to take regulatory action,” she said.
CVS said the products had been removed from store shelves. Hyland’s has stopped distributing its teething tablets and gel; however, the company defended the safety of its products, saying consumers can choose whether to follow the F.D.A.’s advice.
“That will be up to you,” the company said in a statement. “Neither we nor F.D.A. have recalled the homeopathic teething tablets or gels.”
Hyland’s recalled teething products in 2010, after a warning from the F.D.A. that they contained inconsistent amounts of belladonna. The company changed the formula and then began selling them again in 2011.
“While the investigation is still ongoing, our preliminary analysis of the adverse events was enough evidence for us to warn consumers not to use these products,” Ms. Meyer said.
“The agency will continue to provide additional information as it is available. Until then, we remind parents that they can manage teething without using prescription or over-the-counter products.”